Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 221, NWS Pueblo, CO

August 10, 2017Las Animas County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 2017, 7:09 PM MDT for Las Animas County, Otero County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 7:09 PM MDT (01:09 UTC)
Expired
Aug 10, 2017, 7:45 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Las Animas County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 3:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted.

692 
WUUS55 KPUB 110109
SVRPUB
COC071-089-110145-
/O.NEW.KPUB.SV.W.0221.170811T0109Z-170811T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
709 PM MDT THU AUG 10 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southern Otero County in southeastern Colorado...
  Northeastern Las Animas County in southeastern Colorado...

* Until 745 PM MDT

* At 709 PM MDT, severe thunderstorms were located along a line
  extending from near Timpas to 7 miles northeast of Delhi, moving
  east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Higbee and Timpas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3777 10341 3746 10341 3751 10394 3774 10399
      3788 10374
TIME...MOT...LOC 0109Z 290DEG 25KT 3781 10371 3769 10390 

HAIL...1.50IN
WIND...60MPH
 
$$

28
3 follow-up statements
577 
WWUS55 KPUB 110119
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
719 PM MDT THU AUG 10 2017

COC071-089-110145-
/O.CON.KPUB.SV.W.0221.000000T0000Z-170811T0145Z/
Otero CO-Las Animas CO-
719 PM MDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES...

At 718 PM MDT, severe thunderstorms were located along a line
extending from 7 miles east of Timpas to 11 miles east of Delhi,
moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Timpas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3777 10341 3746 10341 3751 10394 3774 10399
      3788 10374
TIME...MOT...LOC 0118Z 290DEG 25KT 3779 10363 3767 10382 

HAIL...1.25IN
WIND...60MPH
 
$$

28
026 
WWUS55 KPUB 110133
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
733 PM MDT THU AUG 10 2017

COC071-089-110145-
/O.CON.KPUB.SV.W.0221.000000T0000Z-170811T0145Z/
Otero CO-Las Animas CO-
733 PM MDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES...

At 733 PM MDT, severe thunderstorms were located along a line
extending from near Higbee to 13 miles south of Timpas, moving east
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Higbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3777 10341 3746 10341 3750 10380 3776 10380
      3779 10370
TIME...MOT...LOC 0133Z 290DEG 25KT 3775 10351 3763 10370 

HAIL...1.00IN
WIND...60MPH
 
$$

28
601 
WWUS55 KPUB 110143
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
743 PM MDT THU AUG 10 2017

COC071-089-110152-
/O.EXP.KPUB.SV.W.0221.000000T0000Z-170811T0145Z/
Otero CO-Las Animas CO-
743 PM MDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES WILL EXPIRE AT 745 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain 
is still possible with these thunderstorms over the southeast corner 
of Otero county.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3777 10341 3746 10341 3750 10380 3776 10380
      3779 10370
TIME...MOT...LOC 0142Z 290DEG 25KT 3773 10344 3761 10363 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:54 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 3:54 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
354 PM MDT Thu Aug 10 2017

.UPDATE...
Issued at 352 PM MDT Thu Aug 10 2017

Updated to include severe thunderstorm watch for southeast
Colorado plains until 10 pm.

&&

.SHORT TERM...(This evening through Friday)
Issued at 333 PM MDT Thu Aug 10 2017

...Active Evening Ahead with Severe Storms Possible on the Plains...

Boundary evident in satellite pictures this afternoon advancing
steadily south and westward toward the Palmer Divide.  A weak
boundary has already formed along the Palmer Divide in response to
normal upslope diurnal processes on each side of the divide.  The
bigger, more operative boundary will merge with it over the next
couple hours.  First round of convection associated with incoming
shortwave has fired over the mountains and is now working east onto
the plains.  Storms will gradually increase in intensity through the
afternoon, becoming strong to severe over the Pikes Peak Region by
late in the day.  From there, the severe potential will progress
southeastward across the plains through the evening following the
boundary.  Storms are moving right along this afternoon.  That is an
indication of the stronger winds aloft.  As the lower level winds
crank up from the east through the afternoon, behind the boundary,
shear values will increase to around at 50 knots.  This will
increase the potential for supercell storm development through the
evening. Most storms will be capable of locally heavy rain, wind
gusts to 50 mph, pea size hail and lightning.  However, the larger,
more organized, persistent supercells that develop will be capable
of hail an inch or more in diameter, wind gusts to 60 mph or more
and possibly even a tornado.  There is also a flash flood threat
this evening. The Hayden Pass scar probably has the lowest chance of
getting hit tonight.  High res models do not really have anything
too intense moving across the scar.  The Junkins scar may not get
hit much at first, but as the boundary backs into the mountains
later this evening, something more intense and long lasting could
develop.  Hi res models suggest this with late convective
development in the vicinity of the scar. The Waldo probably has the
greatest odds of getting hit this evening. This is where the models
suggest the most persistent and possibly recurring storm
development. Luckily, the Waldo is the most resilient of the 3
scars, having had both significant regrowth and mitigation. Another
area of flash flood concern will be out east across the plains.
There could be the local threat from supercells first. Then, later
in the evening, the more widespread and persistent flash flood
threat will start to materialize as convection merges into a complex
somewhere along the Kansas border.

.LONG TERM...(Friday night through Thursday)
Issued at 333 PM MDT Thu Aug 10 2017

Will keep this brief due to ongoing active conditions. Primary
longer term meteorological issues include strong to marginally
severe storms at times(primarily into early next week), heavy
rain/localized flash flood potential, pops and temperatures

Recent longer range forecast model soundings, computer simulations
and PV analysis suggest that a relatively moist airmass will continue
over many portions of the forecast district into early next week
with some drying and warming then anticipated by later next week.

Projected capes/LI's and 0-6km bulk shears values in the 1000+
J/KG, -5C and 40+ knots ranges respectively at times are expected
at times into Monday(favoring eastern sections), which will allow
for the potential of strong to possibly severe storms at times
during this time-frame.

In addition, storms capable of producing heavy precipitation(including
localized flash flooding potential at times) are also anticipated
into at least late this weekend/early this week. As always, WFO
Pueblo will issue hydro/severe products as needed.

Finally, maximum temperatures generally running near to below
mid-August climatological averages are anticipated into Monday,
with maximum temperatures then running near to above mid-August
climatological averages expected from Tuesday into next Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 333 PM MDT Thu Aug 10 2017

Scattered thunderstorms will spread south and eastward across the
plains through this evening as a boundary moves south through the
region. Severe storm potential will be higher this evening than last
due to the boundary and increased wind shear. Most storms will carry
a risk of locally heavy rain, wind gusts to around 50 mph, pea size
hail and lightning. However, from the Pikes Peak Region southeast
across the plains, there will also be a risk of severe supercell
storms producing large hail to an inch or more in diameter, wind
gusts to 60 mph or more and possibly a tornado. The most likely
period for severe storm development will start late this afternoon
over the Pikes Peak Region and then carry southeast across the
plains through the evening hours. MVFR, IFR and LIFR conditions can
be expected in areas of precipitation. The KCOS, KPUB and KALS TAF
sites could all see storms this evening, primarily until around 02
UTC. However, recent high res model runs are showing some additional
storm development possible during the late evening hours at KCOS and
KPUB, between about 4 and 7 UTC.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...LW
Hazardous weather outlook, Aug 10, 11:56 AM MDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1156 AM MDT Thu Aug 10 2017

COZ058>089-093>099-111800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1156 AM MDT Thu Aug 10 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated storms will be developing over the mountains and Pikes
Peak Region early this afternoon. Then, late in the day through
the evening, the storms will spread south and eastward across the
rest of the plains as a boundary moves south through the region.
Severe storm potential will be higher today than previous days due
to the boundary and increased wind shear. Most storms today will
carry a risk of locally heavy rain, wind gusts to around 50 mph,
pea size hail and lightning. However, from the Pikes Peak Region
southeast across the plains, there will also be a risk of severe
supercell storms producing large hail to an inch or more in
diameter, wind gusts to 60 mph or more and possibly a tornado.
Flash flooding will also be a possibility, particularly on burn
scars and urban areas.  The most likely period for severe storm
development will start late today over the Pikes Peak Region and
then carry southeast across the plains through the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be daily chances of thunderstorms across the area
through Wednesday, with the greatest coverage of storms expected
to be over and near the higher terrain. The main threats from
storms will be lightning and locally heavy rain, with the
potential for flash flooding, especially across area burn scars.
Small hail and gusty outflow winds will also be possible with a
few of the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

50/50

In the hours before

Local storm report, Aug 10, 6:46 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
646 PM MDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 ENE WILEY             38.16N 102.71W
08/10/2017  M1.00 INCH       PROWERS            CO   PUBLIC

&&
Local storm report, Aug 10, 6:51 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
651 PM MDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 NNE ROCKY FORD        38.06N 103.71W
08/10/2017  E1.00 INCH       OTERO              CO   TRAINED SPOTTER

&&

RMG
Local storm report, Aug 10, 6:52 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
652 PM MDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             HASTY                   38.11N 102.96W
08/10/2017  E2.75 INCH       BENT               CO   TRAINED SPOTTER

            SPOTTER REPORTED BASEBALL TO PING PONG BALL
            SIZE HAIL.

&&
Local storm report, Aug 10, 6:55 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
655 PM MDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             3 N SWINK               38.05N 103.62W
08/10/2017  E1.25 INCH       OTERO              CO   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER TO HALF DOLLAR SIZE
            HAIL FOLLOWED BY HEAVY RAIN.

&&
Local storm report, Aug 10, 6:58 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
658 PM MDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 NW LAMAR              38.09N 102.62W
08/10/2017  E1.75 INCH       PROWERS            CO   PUBLIC

&&
Local storm report, Aug 10, 7:04 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
704 PM MDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             1 WSW LAMAR             38.09N 102.63W
08/10/2017  E1.00 INCH       PROWERS            CO   TRAINED SPOTTER

            AT PROWERS COUNTY FAIRGROUNDS.

0700 PM     HAIL             1 S LAMAR               38.08N 102.62W
08/10/2017  E1.00 INCH       PROWERS            CO   TRAINED SPOTTER

0655 PM     HAIL             1 SSE LAMAR             38.08N 102.61W
08/10/2017  E1.00 INCH       PROWERS            CO   TRAINED SPOTTER

0645 PM     HAIL             6 ENE MANZANOLA         38.13N 103.76W
08/10/2017  M1.25 INCH       CROWLEY            CO   STORM CHASER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:11 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers49 min
Aug 10, 6:14 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero46 min
Aug 10, 6:32 PM MDTSevere Thunderstorm WarningPUBLas Animas43 min
Aug 10, 6:39 PM MDTSevere Thunderstorm WarningPUBBent, Prowers51 min
Aug 10, 6:41 PM MDTSevere Thunderstorm WarningPUBOtero34 min
Aug 10, 6:55 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers36 min
Aug 10, 6:57 PM MDTSevere Thunderstorm WarningPUBBent, Otero33 min
Aug 10, 7:25 PM MDTSpecial Weather StatementPUBLas Animas50 min
Aug 10, 7:28 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Otero47 min
Aug 10, 7:30 PM MDTSevere Thunderstorm WarningPUBLas Animas45 min
Aug 10, 7:53 PM MDTSpecial Weather StatementPUBPueblo37 min
Aug 10, 8:02 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers43 min
Aug 10, 8:33 PM MDTAreal Flood AdvisoryPUBBaca3 hr
Aug 10, 8:36 PM MDTSpecial Weather StatementPUBLas Animas39 min
Aug 10, 8:37 PM MDTSpecial Weather StatementPUBOtero38 min
Aug 11, 4:25 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo2 hr
Aug 11, 4:36 PM MDTFlash Flood WarningPUBCuster, Pueblo114 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.